Alert archive / Alabama / Wind Advisories in 2010

Wind Advisory 7, NWS Birmingham, AL

February 10, 201030 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Feb 10, 2010, 4:46 AM CST for 30 counties in Alabama. It took effect at Feb 10, 2010, 9:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2010, 4:46 AM CST (10:46 UTC)
In effect from
Feb 10, 2010, 9:00 AM CST
Expired
Feb 10, 2010, 5:00 PM CST
In force
8 hr
Issued by
NWS Birmingham, AL
All 30 counties

Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Macon County, AL, Marion County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -106 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-106 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

387 
WWUS74 KBMX 101046
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 AM CST WED FEB 10 2010

...BREEZY CONDITIONS EXPECTED LATE THIS MORNING AND AFTERNOON...

ALZ011>015-017>021-023>029-034>038-043>050-102300-
/O.NEW.KBMX.WI.Y.0007.100210T1500Z-100210T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-BIBB-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...TUSCALOOSA...BIRMINGHAM...HOOVER...
COLUMBIANA...PELHAM...ALABASTER...PELL CITY...MOODY...TALLADEGA...
SYLACAUGA...ASHLAND...ROANOKE...CENTREVILLE...CLANTON...
ROCKFORD...ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...
LAFAYETTE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
446 AM CST WED FEB 10 2010

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE AGAIN TODAY...WITH SUSTAINED WINDS
OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 20 MPH AND HIGHER...
OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Feb 10, 3:48 AM CST, 58 minutes earlier.

Area forecast discussion, Feb 10, 3:48 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 AM CST WED FEB 10 2010

.SHORT TERM...TODAY THROUGH THURSDAY.

A COUPLE OF DRY AND PARTLY SUNNY DAYS ARE IN STORE FOR TODAY AND
TOMORROW. WINDS LOOK TO BE A LITTLE ON THE BREEZY SIDE AGAIN
TODAY...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST
AREA...WITH GUSTS UP TO 25 MPH. A WIND ADVISORY WILL BE NEEDED FOR
THE LATE MORNING AND AFTERNOON HOURS.

.LONG TERM...FRIDAY THROUGH WEDNESDAY.

THE MAIN WEATHER EVENT...AND BY FAR THE BIGGEST FORECAST
CHALLENGE...WILL BE THE SYSTEM MOVING THROUGH RATHER QUICKLY ON
THURSDAY NIGHT AND FRIDAY. THE TIMING OF SYSTEM HASN'T REALLY
CHANGED FROM YESTERDAY. DECIDED TO STICK WITH THE GFS AND EUROS
TIMING AS THEY ARE IN FAIRLY GOOD AGREEMENT...WHEREAS THE NAM
SOLUTION IS QUITE A BIT SLOWER.

THE LATEST GUIDANCE FROM BOTH THE EURO AND GFS HAS BROUGHT THE TRACK
OF THE LOW FARTHER NORTH...ESPECIALLY AS EXPECTED FROM THE GFS...SO
IN RESPONSE TO THE CHANGES IN THE TRACK...THE MOISTURE WILL BE
TRANSPORTED FARTHER NORTH AS WELL. RIGHT NOW IT LOOKS TO BE MAINLY A
SNOW EVENT ACROSS THE MAJORITY OF THE FORECAST AREA.
HOWEVER...LOOKING AT THE THICKNESS VALUES...THERE IS STILL A CHANCE
OF A RAIN/SNOW MIX ACROSS THE EXTREME SOUTH AS WARMER TEMPS COULD
MAKE THEIR WAY INTO THE LOWER BOUNDARY LAYER OVER PART OF THE
REGION. IF MODELS CONTINUE THE NORTHWARD TREND THEN THE RAIN/SNOW
LINE WILL SET UP FARTHER NORTH THAN CURRENTLY FORECAST AND IT COULD
END UP BEING AN ALL RAIN EVENT ACROSS MUCH OF THE SOUTH. BUT FOR
NOW JUST GOING TO KEEP SNOW WORDING IN FOR THE ENTIRE AREA DUE TO
THE POTENTIAL FOR DYNAMICAL COOLING EFFECTS TO END UP DICTATING THE
EVENT OUTCOME. A BAND OF HEAVIER SNOW WILL LIKELY SET UP SOMEWHERE
ACROSS CENTRAL ALABAMA BUT THE EXACT PLACEMENT OF THE BAND...ALONG
WITH MANY OTHER THINGS...WILL ALL DEPEND ON WHERE THE TRACK OF THE
LOW WILL BE. RIGHT NOW WOULD HAVE TO THINK THAT BAND WOULD SET UP
BETWEEN BHM AND MGM. DEFINITELY GOING TO HAVE TO KEEP A CLOSE EYE ON
FUTURE MODEL GUIDANCE FOR EVEN THE SMALLEST OF CHANGES IN THE
FORECASTED TRACK OF THE LOW AND THE AMOUNT OF MOISTURE ASSOCIATED
WITH THIS SYSTEM. ONCE AGAIN...AS WITH ALL SYSTEMS...THE MESOSCALE
DETAILS WILL BE THE MAIN PLAYER.

MODELS SHOW ANOTHER LOW PRESSURE SYSTEM PUSHING THROUGH THE REGION
ON SUNDAY. MOISTURE LOOKS TO BE LACKING WITH THIS SYSTEM SO DECIDED
NOT TO MAKE ANY CHANGES TO POPS DURING THIS TIME FRAME.

19

&&

.AVIATION...06Z TAF DISCUSSION.

THERE ARE A FEW COLD AIR STRATO-CUMULUS CLOUDS BEING OBSERVED AND
DETECTED IN NORTHERN MS AND AL.  THESE COULD BRIEFLY CAUSE A COUPLE
CENTRAL ALABAMA TAF SITES TO HAVE BKN-OVC CONDITIONS...WITH CEILINGS
BETWEEN 3000 AND 4000 FEET. BUT I THINK THE PREDOMINANT CONDITION
WILL BE CLEAR TO ONLY A FEW CLOUDS THROUGH THE MAJORITY OF THE
FORECAST PERIOD.

WIND GUSTINESS WILL COME AND GO THROUGH ABOUT 10/1400Z...REALLY KICK
IN AGAIN AT THAT TIME THROUGH 11/0000Z...AND THEN DIMINISH
SUBSTANTIALLY AFTER THAT.

/61/

REMINDER NOTE: WILL CONTINUE TO INCLUDE THE LINE (AMD LTD TO VIS
WIND AND WX) FOR KEET DUE TO CONTINUED CONCERN OVER THE CEILOMETER.
THE CEILOMETER WILL BE IN TESTING PHASE THROUGH FEBRUARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     38  24  46  26  36 /   0   0  10  10  40
ANNISTON    41  22  47  27  36 /   0   0  10  10  50
BIRMINGHAM  39  23  47  27  36 /   0   0  10  20  50
TUSCALOOSA  43  26  48  28  37 /   0   0  10  20  50
CALERA      41  25  48  28  37 /   0   0  10  20  50
AUBURN      45  22  50  29  38 /   0   0  10  10  60
MONTGOMERY  46  27  50  30  37 /   0   0  10  20  70
TROY        46  25  50  30  38 /   0   0  10  20  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

19/61
Hazardous weather outlook, Feb 9, 6:28 PM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CST TUE FEB 9 2010

ALZ011>015-017>050-110000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
628 PM CST TUE FEB 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A FEW WIND GUSTS UP TO 30 MPH MAY CONTINUE THROUGH AROUND
MIDNIGHT.

RIVER LEVELS ON THE LOWER TOMBIGBEE ARE DROPPING...BUT WILL REMAIN
ABOVE FLOOD STAGE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BRISK NORTHWEST WINDS ARE AGAIN EXPECTED ON WEDNESDAY...AND A WIND
ADVISORY MAY BE REQUIRED.

FORECAST CONFIDENCE HAS DECREASED ON THE POSSIBILITY OF WINTER
PRECIPITATION FOR FRIDAY.  TIMING HAS BEEN VERY CONSISTENT...BUT THE
UNCERTAINTY IN THE AMOUNT OF MOISTURE AND HOW COLD IT WILL BE IS
STILL IN QUESTION.  CHECK BACK FREQUENTLY FOR THE LATEST ON POTENTIAL
WINTER WEATHER FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:09 PM CSTWinter Storm WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more23 hr

Nearby

Wind Advisories in Alabama, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.